Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 206, NWS Blacksburg, VA

July 27, 2016Roanoke County, City of Roanoke, City of Salem, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 27, 2016, 2:10 PM EDT for Roanoke County, City of Roanoke, City of Salem, Virginia. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2016, 2:10 PM EDT (18:10 UTC)
Expired
Jul 27, 2016, 3:00 PM EDT
In force
50 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties City of Roanoke, VA, City of Salem, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 41 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 2:10 PM EDTTSTM WND DMG2 W Salem City, VASEVERAL TREES DOWN ON WEST RIVERSIDE DRIVE NEAR KINGSMILL DRIVE.
Jul 27, 2:21 PM EDTTSTM WND DMGSalem City, VAROOF RIPPED OFF A BUILDING ON INDUSTRIAL DRIVE.
Jul 27, 2:44 PM EDTTSTM WND DMG5 N Boones Mill, VAONE TREE DOWN AT THE INTERSECTION OF BACK CREEK ROAD AND MAYO DRIVE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.2 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 783 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
783 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
959 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

364 
WUUS51 KRNK 271810
SVRRNK
VAC161-770-775-271900-
/O.NEW.KRNK.SV.W.0206.160727T1810Z-160727T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
210 PM EDT WED JUL 27 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  THE CITY OF SALEM IN WEST CENTRAL VIRGINIA...
  CENTRAL ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...
  THE CITY OF ROANOKE IN WEST CENTRAL VIRGINIA...

* UNTIL 300 PM EDT

* AT 209 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SALEM...
  MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ROANOKE...
  SALEM...
  VINTON...
  ROANOKE MOUNTAIN...
  AND GLENVAR.

THIS INCLUDES THE FOLLOWING LOCATIONS THE SALEM FAIRGROUNDS AND
ROANOKE REGIONAL AIRPORT.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3734 7989 3733 7987 3730 7984 3729 7985
      3727 7986 3723 7984 3721 7986 3722 7987
      3721 7988 3718 7990 3718 7991 3716 7992
      3724 8016 3735 8013
TIME...MOT...LOC 1809Z 289DEG 17KT 3729 8007 

HAIL...<.75IN
WIND...60MPH
 
$$

JJM
4 follow-up statements
405 
WWUS51 KRNK 271824
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
224 PM EDT WED JUL 27 2016

VAC161-770-775-271900-
/O.CON.KRNK.SV.W.0206.000000T0000Z-160727T1900Z/
CITY OF SALEM VA-ROANOKE VA-CITY OF ROANOKE VA-
224 PM EDT WED JUL 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR
SOUTHEASTERN ROANOKE ...THE CITY OF SALEM AND THE CITY OF ROANOKE...

AT 223 PM EDT...A SEVERE THUNDERSTORM WITH A HISTORY OF PRODUCING
WIND DAMAGE WAS LOCATED OVER CAVE SPRING... MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
VINTON...
CAVE SPRING...
AND ROANOKE MOUNTAIN.

THIS INCLUDES THE FOLLOWING LOCATION THE SALEM FAIRGROUNDS.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR ${CTAHAILWINDTHREAT}...AS WELL AS DEADLY
CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT
STRUCTURE. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING...ESPECIALLY IN URBANIZED AREAS. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3732 7989 3730 7984 3729 7985 3727 7986
      3723 7984 3721 7986 3722 7987 3721 7988
      3718 7990 3718 7991 3716 7992 3722 8011
      3732 8007
TIME...MOT...LOC 1823Z 290DEG 16KT 3726 8002 

HAIL...0.75IN
WIND...60MPH
 
$$

JJM
811 
WWUS51 KRNK 271838
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
238 PM EDT WED JUL 27 2016

VAC775-271847-
/O.CAN.KRNK.SV.W.0206.000000T0000Z-160727T1900Z/
CITY OF SALEM VA-
238 PM EDT WED JUL 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR 
THE CITY OF SALEM IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3730 7984 3727 7986 3723 7984 3721 7986
      3722 7987 3721 7988 3718 7990 3718 7991
      3716 7992 3720 8006 3726 8002 3731 7999
TIME...MOT...LOC 1837Z 289DEG 17KT 3724 7994 

$$

VAC161-770-271900-
/O.CON.KRNK.SV.W.0206.000000T0000Z-160727T1900Z/
ROANOKE VA-CITY OF ROANOKE VA-
238 PM EDT WED JUL 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR
SOUTHEASTERN ROANOKE  AND THE CITY OF ROANOKE...

AT 237 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ROANOKE
MOUNTAIN...MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ROANOKE...
VINTON...
CAVE SPRING...
ROANOKE MOUNTAIN...
AND POAGES MILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR STRONG WIND GUSTS...AS WELL AS DEADLY CLOUD
TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE.
STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3730 7984 3727 7986 3723 7984 3721 7986
      3722 7987 3721 7988 3718 7990 3718 7991
      3716 7992 3720 8006 3726 8002 3731 7999
TIME...MOT...LOC 1837Z 289DEG 17KT 3724 7994 

HAIL...0.75IN
WIND...60MPH
 
$$

JJM
999 
WWUS51 KRNK 271850
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT WED JUL 27 2016

VAC161-770-271900-
/O.CON.KRNK.SV.W.0206.000000T0000Z-160727T1900Z/
ROANOKE VA-CITY OF ROANOKE VA-
250 PM EDT WED JUL 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR
SOUTHEASTERN ROANOKE  AND THE SOUTHEASTERN CITY OF ROANOKE...

AT 249 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROANOKE
MOUNTAIN...MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ROANOKE...
VINTON...
ROANOKE MOUNTAIN...
AND CAVE SPRING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY
AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING...ESPECIALLY IN URBANIZED AREAS. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3730 7984 3727 7986 3723 7984 3721 7986
      3722 7987 3721 7988 3718 7990 3718 7991
      3716 7992 3717 7997 3724 7998 3729 7995
TIME...MOT...LOC 1849Z 289DEG 17KT 3722 7988 

HAIL...0.75IN
WIND...60MPH
 
$$

JJM
634 
WWUS51 KRNK 271854
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
254 PM EDT WED JUL 27 2016

VAC161-770-271902-
/O.EXP.KRNK.SV.W.0206.000000T0000Z-160727T1900Z/
ROANOKE VA-CITY OF ROANOKE VA-
254 PM EDT WED JUL 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHEASTERN ROANOKE  AND THE SOUTHEASTERN CITY OF ROANOKE WILL
EXPIRE AT 300 PM EDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE.  HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH
THIS THUNDERSTORM.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3730 7984 3727 7986 3723 7984 3721 7986
      3722 7987 3721 7988 3718 7990 3718 7991
      3716 7992 3717 7997 3724 7998 3729 7995
TIME...MOT...LOC 1852Z 289DEG 17KT 3722 7987 

$$

JJM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 1:29 PM EDT, 41 minutes earlier.

Area forecast discussion, Jul 27, 1:29 PM EDT, 41 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
129 PM EDT Wed Jul 27 2016

.SYNOPSIS...
A wavy front will be nearly stationary from the Mid Atlantic
region to the mid Mississippi Valley through the end of the week.
Weak impulses tracking along the front will combine with deep
moisture to produce periodic rounds of showers and thunderstorms. The
front will finally move well south of the area on Tuesday or
Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1110 AM EDT Wednesday...

Isolated showers late this morning near the Blue Ridge east of
Fancy Gap, VA, with a few more showers in far SW VA.

Models coming in initiating convection across the western forecast
area by 18z/2pm, then shifting the storms east thru late
afternoon. There is some disagreement in synoptic models somewhat
with the 06z GFS hanging onto higher threat along/west of the Blue
Ridge all day while the NAM and ECM shift some of the storms into
the piedmont. The high-res models focus activity along the
southern Blue Ridge, northwest toward Southern WV, and actually
show the mountains keeping most of the activity through late
afternoon. For now will have high chance pops cwa wide, higher in
the west and north. The better dynamics with 25-30kt effective
shear will stay in northern VA but should dip far enough south to
increase threat of organized convection into southern VA.

Still looking at highs from the mid to upper 80s west to lower to
mid 90s east. Heat indices should stay under 105 so no advisory
needed out east.

Previous valid discussion...

Precipitable water values range from 1.8 inches in the western
county warning area to 2.0 inches in the extreme east. Storm
motion will be southeast about 20 knots. Areas that had heavy rain
on Tuesday will be more susceptible to flooding problems if there
are storms again in the same locations today.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 400 AM EDT Wednesday...

We are in for a continuation of unsettled weather as a shallow upper
trof becomes established over the eastern part of the country through
the weekend. This will allow a steady stream of short wave energy to
move into the region from the southwest, while the upper jet provides
diffluence to aid synoptic ascent. These factors will be combining with
warm/humid/unstable air along a diffuse old frontal boundary lingering
across the region. This all spells a good chance for showers and
thunderstorms for the latter portion of the week and into the weekend.
The variability among guidance solutions is still creating a good
degree of uncertainty in timing/location, but the general consensus is
for increasing shear to bring a severe threat to the area for Thursday
afternoon into Friday, with a possibility for an organized MCS. High
precipitable water values will also make excessive rainfall a threat,
so hydro issues are a concern during this period as well. There is
still much to be determined with this scenario so it warrants close
attention in later model runs. Coverage of showers/storms looks
considerable again for Saturday but with less shear and dynamic support
so a more limited severe threat.

Temperatures will continue to run a bit above normal with highs going
from the mid 90s to lower 90s east of the Blue Ridge, and generally
low/mid 80s to the west.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 130 PM EDT Tuesday...

Overall pattern situation favors storminess every day but especially
in the afternoon/evening. A frontal boundary situated from the Ohio
Valley over to the Central Plains will slowly shift southeast into
the Virginias and North Carolina over the weekend. Airmass will
remain unstable and moist. Some issue with how far this front makes
it as 5h ridge may be hard to break, but still looks like belt of
westerlies will shift at least into our northern forecast area over
the weekend.

Highs will be seasonal with lows slightly above normal through most
of the period. Highs will range from the lower to mid 80s mountains,
to upper 80s to around 90 east. Lows will be in the lower to mid 60s
mountains, to upper 60s to around 70 east.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 120 PM EDT Wednesday...

Convection will again be problematic as we head through the
afternoon. Radar at issuance time shows a cluster of storms
heading toward BLF therefore put a tempo group for moderate
thunder here from 18-19z. Otherwise will keep VCTS in for the
afternoon and amend as necessary when storms near terminals.

Storms will end/weaken this evening with fog developing overnight.
Similar to this morning, fog will be dense at LWB and possibly
BCB/BLF, with MVFR possible at the other sites.

Another cluster of storms should form in the mountains around or
after 18z Thursday so nothing added to the terminals before 18z.

Extended aviation discussion...

The upper ridge will remain just south of the area and a residual
front nearby through Monday. This should allow for periodic daily
convective coverage. Appears more widespread sub-VFR possible
with thunderstorms later Thursday with a stronger wave along the
front with perhaps some decrease in coverage by the weekend as
this feature passes. At least diurnal MVFR/IFR possible each
afternoon/evening through Monday for now. Late night and early
morning fog will likely occur at the usual valley locations, and
those chances increase across the entire region if any rain occurs
during the afternoon or evening at any site.

&&

.CLIMATE...
Record high temperatures for Wednesday (7/27)

Roanoke.....103 in 1936
Lynchburg...103 in 1936
Danville....102 in 1952
Blacksburg...94 in 1993
Bluefield....89 in 1966

Record highs for July 28

Roanoke......104 in 1930
Lynchburg....103 in 1936
Danville.....102 in 1952
Blacksburg....95 in 1966
Bluefield.....90 in 2011

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/WP
SHORT TERM...MBS
LONG TERM...WP
AVIATION...AMS/WP
CLIMATE...PM
Hazardous weather outlook, Jul 27, 9:53 AM EDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
953 AM EDT WED JUL 27 2016

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-281400-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
953 AM EDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS WILL
BE POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL WILL BE
POSSIBLE THURSDAY AFTERNOON INTO FRIDAY. EXCESSIVE RAINFALL IS
ALSO POSSIBLE AND MAY BRING A THREAT FOR FLOODING.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER WILL BE LOWER
THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 27, 1:05 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
105 PM EDT WED JUL 27 2016

NCZ019-271745-
WILKES-
105 PM EDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN WILKES COUNTY...

AT 103 PM EDT...A STRONG THUNDERSTORM WAS OVER MULBERRY...MOVING EAST
AT 15 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTH WILKESBORO...
WILKESBORO...
RONDA...
WILBAR...
AND TRAPHILL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3616 8136 3630 8137 3636 8096 3637 8093
      3637 8092 3635 8090 3634 8090 3633 8087
      3614 8088 3612 8088
TIME...MOT...LOC 1703Z 267DEG 11KT 3625 8118

JR
Special weather statement, Jul 27, 1:22 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
122 PM EDT WED JUL 27 2016

VAZ007-271745-
TAZEWELL-
122 PM EDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT
WEST CENTRAL TAZEWELL COUNTY...

AT 121 PM EDT...SLOW MOVING THUNDERSTORMS WERE OVER JEWELL
RIDGE...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
RICHLANDS...
CEDAR BLUFF...
CLIFFIELD...
CLAYPOOL HILL...
AND GLEN BURKE.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS SLOW MOVING STORM...AND
MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3715 8190 3716 8187 3717 8187 3718 8180
      3720 8178 3720 8176 3724 8174 3724 8172
      3720 8168 3721 8155 3707 8163 3701 8180
      3705 8182 3711 8189 3714 8190
TIME...MOT...LOC 1721Z 287DEG 18KT 3721 8180

JJM
Special weather statement, Jul 27, 1:43 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
143 PM EDT WED JUL 27 2016

VAZ007-271815-
TAZEWELL-
143 PM EDT WED JUL 27 2016

...AN AREA OF STRONG...SLOW MOVING...THUNDERSTORMS WILL AFFECT
CENTRAL TAZEWELL COUNTY...

AT 142 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER AMONATE...
MOVING EAST AT 30 MPH.

TORRENTIAL RAINFALL...WINDS IN EXCESS OF 30 MPH...AND PEA SIZE HAIL
ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TAZEWELL...
BURKES GARDEN...
CLIFFIELD...
BOISSEVAIN...
AND GRATTON.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3724 8172 3720 8168 3721 8156 3722 8154
      3724 8151 3726 8150 3725 8148 3727 8145
      3727 8142 3729 8141 3729 8137 3706 8134
      3708 8170 3715 8176
TIME...MOT...LOC 1742Z 266DEG 30KT 3717 8162

JJM
Special weather statement, Jul 27, 1:46 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
146 PM EDT WED JUL 27 2016

NCZ019-271815-
WILKES-
146 PM EDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN WILKES COUNTY...

AT 145 PM EDT...A STRONG...NEARLY STATIONARY THUNDERSTORM WAS OVER
WINDY GAP.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WINDY GAP...
AND CLINGMAN.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3606 8105 3610 8110 3620 8104 3617 8088
      3606 8088 3606 8098 3605 8101
TIME...MOT...LOC 1745Z 211DEG 3KT 3610 8101

JJM
Special weather statement, Jul 27, 1:53 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
153 PM EDT WED JUL 27 2016

VAZ022-271830-
ROANOKE-
153 PM EDT WED JUL 27 2016

...A THUNDERSTORM PRODUCING HEAVY RAINFALL WILL AFFECT CENTRAL
ROANOKE
...THE CITY OF SALEM AND THE CITY OF ROANOKE...

AT 152 PM EDT...A SLOW MOVING THUNDERSTORM WAS NEAR GLENVAR...MOVING
EAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
VINTON...
ROANOKE MOUNTAIN...
AND GLENVAR.

THIS INCLUDES THE FOLLOWING LOCATIONS THE SALEM FAIRGROUNDS AND
ROANOKE REGIONAL AIRPORT.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3735 7991 3734 7989 3727 7987 3717 7991
      3728 8020 3736 8018
TIME...MOT...LOC 1752Z 280DEG 13KT 3732 8016

JJM
Special weather statement, Jul 27, 2:01 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
201 PM EDT WED JUL 27 2016

NCZ005-271830-
ROCKINGHAM-
201 PM EDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN ROCKINGHAM COUNTY...

AT 200 PM EDT...A STRONG THUNDERSTORM WAS OVER MAYODAN...MOVING EAST
AT 25 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EDEN...
WENTWORTH...
MAYODAN...
MADISON...
AND STONEVILLE.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3637 8002 3644 8003 3650 7977 3637 7973
TIME...MOT...LOC 1800Z 258DEG 20KT 3642 7995

JJM

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:13 PM EDTSpecial Weather StatementRNKCity of Buena Vista32 min
Jul 26, 8:25 PM EDTSpecial Weather StatementRNKBuckingham50 min
Jul 26, 8:51 PM EDTSpecial Weather StatementRNKAmherst, City of Lynchburg39 min
Jul 26, 9:01 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Campbell, City of Lynchburg59 min
Jul 26, 9:15 PM EDTAreal Flood AdvisoryRNKAmherst, Bedford, Campbell, City of Lynchburg3 hr
Jul 26, 9:33 PM EDTSpecial Weather StatementRNKAlleghany42 min
Jul 26, 9:46 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham, Campbell, Charlotte59 min
Jul 26, 10:22 PM EDTAreal Flood AdvisoryRNKCampbell3 hr
Jul 26, 10:44 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte, Halifax, Pittsylvania76 min
Jul 26, 10:48 PM EDTSpecial Weather StatementRNKFranklin57 min
Jul 26, 10:59 PM EDTAreal Flood AdvisoryRNKCharlotte3 hr
Jul 26, 11:36 PM EDTSpecial Weather StatementRNKHalifax54 min
Jul 27, 12:16 AM EDTSpecial Weather StatementRNKCity of Danville14 min
Jul 27, 1:22 PM EDTSpecial Weather StatementRNKTazewell23 min
Jul 27, 1:43 PM EDTSpecial Weather StatementRNKTazewell32 min
Jul 27, 1:53 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem37 min
Jul 27, 2:18 PM EDTSpecial Weather StatementRNKPulaski42 min
Jul 27, 2:33 PM EDTSpecial Weather StatementRNKBedford57 min
Jul 27, 3:00 PM EDTSpecial Weather StatementRNKCity of Radford45 min
Jul 27, 3:02 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Pittsylvania58 min
Jul 27, 3:07 PM EDTSpecial Weather StatementRNKFloyd23 min
Jul 27, 3:10 PM EDTSpecial Weather StatementRNKCity of Salem35 min
Jul 27, 3:14 PM EDTSpecial Weather StatementRNKBotetourt31 min
Jul 27, 3:31 PM EDTSpecial Weather StatementRNKFranklin29 min
Jul 27, 3:43 PM EDTSpecial Weather StatementRNKBotetourt47 min
Jul 27, 3:47 PM EDTSevere Thunderstorm WarningRNKFranklin, Pittsylvania58 min
Jul 27, 3:52 PM EDTSpecial Weather StatementRNKBuckingham53 min
Jul 27, 4:00 PM EDTSpecial Weather StatementRNKRoanoke, City of Roanoke, City of Salem45 min
Jul 27, 4:06 PM EDTSpecial Weather StatementRNKMontgomery54 min
Jul 27, 4:09 PM EDTSpecial Weather StatementRNKRockbridge36 min
Jul 27, 4:11 PM EDTSpecial Weather StatementRNKFranklin34 min
Jul 27, 4:17 PM EDTSpecial Weather StatementRNKCarroll28 min
Jul 27, 4:21 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick24 min
Jul 27, 4:31 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Grayson, Patrick, City of Galax59 min
Jul 27, 4:39 PM EDTSpecial Weather StatementRNKPittsylvania36 min
Jul 27, 4:43 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick62 min
Jul 27, 4:45 PM EDTSpecial Weather StatementRNKCity of Buena Vista60 min
Jul 27, 4:50 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax, Pittsylvania85 min
Jul 27, 5:00 PM EDTSpecial Weather StatementRNKAmherst45 min
Jul 27, 5:03 PM EDTAreal Flood AdvisoryRNKCarroll, Grayson, City of Galax3 hr
Jul 27, 5:08 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania, City of Martinsville49 min
Jul 27, 5:54 PM EDTSpecial Weather StatementRNKAmherst, Appomattox51 min
Jul 27, 6:03 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville27 min
Jul 27, 6:37 PM EDTSpecial Weather StatementRNKAppomattox38 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.